HAVANA TIMES, Jan 13 (IPS) — Since antiretroviral drugs became widely available in many countries, AIDS has gradually come to be seen more like a chronic disease. But the treatment that restored the hope of people living with HIV has posed a new challenge, which is generally played down by health professionals.
The problem is lipodystrophy or the redistribution of body fat. As the most visible and common side-effect of antiretroviral therapy, the disfiguring syndrome represents an added burden for people already suffering from stigma.
“The doctors say ‘if your viral load is ok, the rest doesn’t matter,’ but if I can’t be in a relationship, I don’t want this life,” Marcela Alsina, with the Buenos Aires Network of People Living with HIV, told IPS emphatically.
“I was one of those doctors who would say, when patients mentioned the issue of lipodystrophy, that it was a lesser evil, and at least they were alive,” infectologist Mercedes Bisgarra told IPS. “But they would respond, ‘yes, but I don’t want to live like this’.”
Bisgarra heads the AIDS program in Tres de Febrero, an industrial district on the outskirts of the Argentine capital, which over 20 years ago was a pioneer in primary health care for people living with HIV.
The doctor said HIV-associated lipodystrophy was first described in 1998.
Symptoms are a swollen belly and breasts, and loss of tissue from the face, arms, legs and buttocks. Accumulations of lumpy fat tissue, known as a “buffalo hump”, are also sometimes observed between the shoulder blades, and women may experience narrowing of the hips.
According to the Argentine Infectology Society, fat loss in the face affects 57 percent of men under antiretroviral treatment and 22 percent of women, and loss of fat in the buttocks affects 60 and 47 percent, respectively.
The facial wasting often caused by the drugs is similar to the effects of untreated HIV, commonly seen when the AIDS epidemic first broke out, Alsina noted. Their gaunt faces limit HIV-positive people in their relationships and job searches.
Among men, 68 percent lose fat on their legs and arms, while among women the proportion is 53 percent. But more women — 74 percent — accumulate fat in the breasts and abdomen, compared to 31 percent of men.
“When members of our network meet, we see that most of us are suffering from clear signs of the problem,” said Alsina, who added that in recent surveys, lipodystrophy is mentioned as one of the most pressing concerns of people living with HIV.
Breast enlargement in men is an especially severe problem, for example.
Lipodystrophy is also seen among HIV-positive children and adolescents. “One 12-year-old boy told us that at school no one knows he has HIV, but they suspect he’s sick because of his bony face. We have to tackle that stigma,” the activist said.
Adults say they feel inhibited in their relationships, reluctant to have sex or even put on a swim suit. “No one abandons the treatment, but people suffer a lot, and we need alternatives,” she said.
“Having HIV already throws a bunch of hurdles in our way,” Alsina said. “If on top of that we can’t find clothes that fit properly, we don’t dare go to the beach, or we have a hump on our back, that’s not quality of life.”
Alsina, who is also coordinator of the Latin American and Caribbean Movement of HIV-Positive Women, says the issue has not yet been sufficiently addressed at the regional level. She says it is often ignored, and that there are other priorities.
Many countries are still working to finance universal free coverage of antiretroviral drugs. In Brazil there have been a few demands for aesthetic treatment, but by individuals, not groups, the activist said. In Spain, on the other hand, a campaign has been launched to raise awareness about discrimination against people with HIV, focusing on how it is aggravated by lipodystrophy.
Doctors themselves are often unaware of the impact the problem has on their patients’ self-esteem. “The first thing we should do is raise awareness among health professionals, because they believe it is a cosmetic problem,” Alsina stated.
She said there are alternatives that can help counteract the disfiguring effects of the drugs as they start to appear, such as exercise, injections in the face or buttocks, or surgery to remove excess skin, but that the issue is not on the agenda.
Bisgarra explained that in response to these concerns, the AIDS program is trying to “adopt some treatments so the effects are gradual.” But she said it is not yet known why some patients develop lipodystrophy and others don’t.
“I think the activism of these networks to bring about research and discussion of the issue is a good thing, because the protease inhibitors and reverse transcriptase inhibitors do cause disfiguring in many patients,” she said.
She pointed out that the drugs can also cause kidney damages, avascular necrosis (the death of bone tissue due to a lack of blood supply), and cardiovascular problems like heart attacks due to an increase in cholesterol and triglycerides.
“It’s not just a question of fighting the virus, but also countering the side-effects of the medication,” Bisgarra said.
To make the problem more visible, Alsina’s network mounted a photo exhibition in conjunction with the Foundation for Studies and Research on Women (FEIM), in the Buenos Aires provincial Senate in the city of La Plata last December.
The exhibition includes photos showing the effects of lipodystrophy and personal accounts of people receiving antiretroviral therapy. “I learned to live with the virus, now I have to learn how to live with the body that the pills have given me,” says one patient whose name is Carmen.